Severe cutaneous allergy may be provoked by Iodinated Contrast Media
Published online: August 2021
Severe delayed cutaneous allergy is well known with some medications such as antiepileptics, allopurinol or some antibiotics. It is less known with Iodinated Contrast Media (ICM).
Soria et al. in The Journal of Allergy and Clinical Immunology: In Practice report a French series of 32 patients with 2 types of severe delayed cutaneous allergy after Iodinated Contrast Media (ICM); 13 with drug reaction with eosinophilia and systemic symptoms (DRESS) and 19 with acute generalized exanthematous pustulosis (AGEP).
A short delay was noted between the ICM administration and DRESS, about 4 days. Half of the patients who had DRESS with ICM had a confirmed allergy to another drug that was administered at the same time (often an antibiotic of the beta-lactam family). Additionally, 77% of patients were allergic to several ICM.
A complete allergy assessment in these types of severe delayed cutaneous allergy identifies which ICM the patient is allergic to and is useful prior to the administration of an alternative ICM.
The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.